Home' Australian Pharmacist : Australian Pharmacist January 2012 Contents 34 Australian Pharmacist January 2012 I ©Pharmaceutical Society of Australia Ltd.
Improved clinical outcomes have been
reported where patients have had
increased participation in their care
and were encouraged to communicate
more effectively with doctors and
other health professionals about drug
interactions and changes in lifestyle or
diet. An intervention including patient
education about warfarin, training to
increase patient participation in care
and self-monitoring of INR significantly
reduced the rates of major bleeding
in patients 65 years of age or older
who were starting warfarin therapy.22
Generally, patients' knowledge,
adherence and anticoagulant control
improve after patient education becomes
part of a structured management
program.18,22--24 Realistically, of course, it is
not possible to use warfarin in all patients.
Some patients will be unable to manage
their therapy alone and are unable to call
on the assistance of a carer.
Warfarin is now commonly initiated by
general practitioners in the community
setting for indications such as
uncomplicated deep vein thrombosis and
stroke prophylaxis in AF. Traditionally,
warfarin counselling has been conducted
by hospital pharmacists to inpatients, but
community pharmacists are increasingly
responsible for initially educating patients
regarding warfarin therapy. Community
pharmacists should take a key role
in reinforcing knowledge regarding
anticoagulation to reduce the risk of
complications of anticoagulant therapy
(Table 1). Warfarin education should be
tailored to the level of education and
age of the patient.19,21 Some excellent
resources are available electronically
Education of elderly and illiterate patients
may require special consideration and
include the use of visual aids.4 Patients
should be encouraged to play an active
role in managing their anticoagulant
treatment, including INR self-monitoring
in suitable patients.
It is essential that pharmacists
communicate with patients and carers
the importance of regular monitoring
and taking the correct dose. Patients
should be educated to inform health
providers that they are taking warfarin
and to question if new drugs will change
the effect of warfarin. The INR should be
measured more frequently when any
drug or complementary therapy is added.
As noted by Tang et al.19 more attention
should be given to the education of
elderly and illiterate patients to maximise
the health benefits of this effective
but fluctuant medication. Increased
education of patients by community
pharmacists has the potential to promote
beneficial clinical outcomes and decrease
adverse events associated with warfarin
therapy. Pharmacists are also well placed
to detect changes with time in health
literacy of their older patients and
whether they are still capable of safely
managing their medications.
1. Seliverstov I. Practical management approaches to
anticoagulation non-compliance, health literacy, and limited
English proficiency in the outpatient clinic setting. J Thromb
Thrombolysis. 2011; 31(3):321--5.
2. Schyve PM. Language differences as a barrier to quality and
safety in health care: the joint commission perspective. J Gen
Intern Med. 2007; 22(Suppl 2):360--1.
3. Fang MC, Machtinger EL, Wang F, et al. Health literacy and
anticoagulation-related outcomes among patients taking
warfarin. J Gen Intern Med. 2006; 21(8):841--6.
4. O'Connor MB. Tackling illiteracy when prescribing warfarin. Ir
Med J. 2010; 103(6):189--90.
5. Diug B, Evans S, Lowthian J, et al. The unrecognized
psychosocial factors contributing to bleeding risk in warfarin
therapy. Stroke. 2011; 42(10):2866--71.
6. MacLaughlin EJ, Raehl CL, Treadway AK, et al. Assessing
medication adherence in the elderly: which tools to use in
clinical practice? Drugs Aging. 2005; 22(3):231--55.
7. Gellad WF, Grenard JL, Marcum ZA. A systematic review of
barriers to medication adherence in the elderly: looking beyond
cost and regimen complexity. Am J Geriatr Pharmacother. 2011;
8. Kripalani S, Henderson LE, Chiu EY, et al. Predictors of
medication self-management skill in a low-literacy population. J
Gen Intern Med. 2006; 21(8):852--6.
9. Bereznicki LR, Peterson GM, Jackson SL, et al. The risks of warfarin
use in the elderly. Expert Opin Drug Saf. 2006; 5(3):417--31.
10. Lip GY, Tse HF. Management of atrial fibrillation. Lancet. 2007;
11. Tay KH, Lane DA, Lip GY. Challenges facing anticoagulation
among the elderly and frail. Age Ageing. 2009; 38(2):140--2.
12. Olesen JB, Lip GY, Lindhardsen J, et al. Risks of
thromboembolism and bleeding with thromboprophylaxis
in patients with atrial fibrillation: A net clinical benefit analysis
using a 'real world' nationwide cohort study. Thromb Haemost.
13. Jacobs LG. Warfarin pharmacology, clinical management, and
evaluation of hemorrhagic risk for the elderly. Cardiol Clin. 2008;
14. Connolly SJ, Ezekowitz MD, Yusuf S, et al. Dabigatran versus
warfarin in patients with atrial fibrillation. N Engl J Med. 2009;
15. Wallentin L, Yusuf S, Ezekowitz MD, et al. Efficacy and safety
of dabigatran compared with warfarin at different levels of
international normalised ratio control for stroke prevention
in atrial fibrillation: an analysis of the RE-LY trial. Lancet. 2010;
16. Granger CB, Alexander JH, McMurray JJ, et al. Apixaban versus
warfarin in patients with atrial fibrillation. N Engl J Med. 2011;
17. Kagansky N, Knobler H, Rimon E, et al. Safety of anticoagulation
therapy in well-informed older patients. Arch Intern Med. 2004;
18. Roddie AM, Pollock A. Therapeutic control of anticoagulation:
how important is patient education? Clin Lab Haematol. 1988;
19. Tang EO, Lai CS, Lee KK, et al. Relationship between patients'
warfarin knowledge and anticoagulation control. Ann
Pharmacother. 2003; 37(1):34--9.
20. Estrada CA, Hryniewicz MM, Peek BT, et al. Literacy and
numeracy skills and anticoagulation control. Am J Med Sci.
21. Estrada CA, Hryniewicz MM, Higgs VB, et al. Anticoagulant
patient information material is written at high readability levels.
Stroke. 2000; 31(12):2966--70.
22. Ellis RF, Stephens MA, Sharp GB. Evaluation of a pharmacy-
managed warfarin-monitoring service to coordinate inpatient
and outpatient therapy. Am J Hosp Pharm. 1992; 49(2):387--94.
23. Beyth RJ, Quinn L, Landefeld CS. A multicomponent
intervention to prevent major bleeding complications in older
patients receiving warfarin. A randomized, controlled trial. Ann
Intern Med. 2000; 133(9):687--95.
24. Yermiahu T, Arbelle JE, Shwartz D, et al. Quality assessment of
oral anticoagulant treatment in the Beer-Sheba district. Int J
Qual Health Care. 2001; 13(3):209--13.
Table 1. Pharmacist checklist for patient counselling on warfarin
Mechanism of action
Compliance (maintaining a diary of INRs, doses)
Reason for treatment
Explanation of INR, target range and regular testing
Possible effects of poor control of anticoagulation
Bleeding or severe bruising
Recurrence of thromboembolism
Appropriate action if excessive bleeding or bruising occurs
Appropriate action if diarrhoea or vomiting occurs
Starting a new treatment or changing a dose of current treatment
Common OTC medication interactions, such as aspirin, NSAIDs, paracetamol,
complementary therapies and laxatives
Role of vitamin K, and the importance of consistency in regards to vitamin K rich
foods in the diet, rather than avoidance
Alcohol intake (avoid excess)
Minimise high risk activities associated with the risk of physical trauma
Medic Alert bracelet/necklace and warfarin ID card
Links Archive Australian Pharmacist February 2012 December 2011 Navigation Previous Page Next Page